Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

January 24, 2021Ashtabula County, Lake County, Ohio; Crawford County, Pennsylvania

NWS Cleveland, OH issued this special weather statement at Jan 24, 2021, 2:50 PM EST for Ashtabula County, Lake County, Ohio; Crawford County, Pennsylvania. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 24, 2021, 2:50 PM EST (19:50 UTC)
Expired
Jan 24, 2021, 4:15 PM EST
In force
85 min
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Lake County, OH, Crawford County, PA

The radar

The Cleveland radar (KCLE), 134 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

221 
WWUS81 KCLE 241950
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
250 PM EST Sun Jan 24 2021

OHZ012-014-089-PAZ001>003-242115-
Lake OH-Ashtabula Lakeshore OH-Ashtabula Inland OH-Northern Erie PA-
Southern Erie PA-Crawford PA-
250 PM EST Sun Jan 24 2021

...A line of snow showers will affect northeastern Lake...
Ashtabula...Erie and Crawford Counties Until 415 PM EST....

At 249 PM EST, radar indicated snow showers along a line extending
from 11 miles northwest of Geneva-On-The-Lake to 7 miles northwest of
Grove City, moving east at 30 mph.

HAZARDS INCLUDE... 
Visibility dropping to one mile or less...
Up to 1 inch of quick snow accumulation...

Locations impacted include...
Erie, Ashtabula, Meadville, Conneaut, Geneva-On-The-Lake, Corry,
Edinboro, Geneva, Titusville, Union City, Madison, Girard, North
Kingsville, Cambridge Springs, Perry, Waterford, Albion, Andover,
Linesville and Wattsburg.

Use extra caution if you must travel. Rapid changes in visibility and
potentially slick roads may lead to accidents.

LAT...LON 4162 7961 4162 7982 4149 8000 4150 8063
      4166 8101 4172 8101 4170 8111 4176 8124
      4183 8110 4196 8055 4206 8027 4206 8016
      4222 7977 4201 7976 4199 7961
TIME...MOT...LOC 1949Z 266DEG 26KT 4193 8114 4124 8017 

$$

Kahn

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Jan 24, 1:13 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Jan 24, 1:13 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
113 PM EST Sun Jan 24 2021

.SYNOPSIS...
High pressure over eastern Ohio will continue to move eastward
through the day. A weakening cold front will sag into the
central Great Lakes tonight as a stronger storm system emerges
from the Southern Plains. This southern storm system will
eventually move up the Ohio River Valley Monday night into
Tuesday. There will be a brief lull between storm systems
Tuesday night into Wednesday before a Gulf coast low pressure
drifts toward the Ohio Valley Wednesday night.

&&

.NEAR TERM /THROUGH MONDAY/...
The frontogenetic snow band has intensified across northeast
OH, with enough saturation of the lower levels to allow for
moderate snow to reach the ground. There could be a quick inch
or two of snow accumulation as the band shifts east over the
next few hours, but the forcing is expected to rapidly diminish
after 21Z. Otherwise, just some minor adjustments to
temperatures and pops for the rest of the area. Still holding
with slight to low chance pops across the southern part of the
forecast area, with primarily snow forecasted although some
light freezing rain/drizzle may mix in at times with minimal/no
impact.

Original discussion...
A weakening area of low pressure will move across Ontario today
with a piece of jet energy located to its south. This jet
energy will move across the region around 700 mb and will assist
in some frontogenisis near this level. This would mainly impact
locations near the lakeshore northward across Lake Erie. There
is some dry air to overcome but think some very light snow may
reach the surface across NE OH into NW PA. Worst case would get
.1 to .2 inches of snow to the surface. However chances are it
will be no more than a very light dusting.

Across the southern CWA there will be increasing isentropic lift
with some light snow possible near and south of a line from near
Marion to Mansfield to Canton. Again the dry air will impact how
much precipitation reaches the surface. The main concern may
end up being some freezing drizzle since there doesnt appear to
be all that much ice in the cloud cover over the region to seed
from above. Think very light snow will be possible in this
region as well but will mention the potential for some freezing
drizzle late in the afternoon into the evening. The weak forcing
should shift out of the region by 10 pm with dry conditions
then expected areawide through the overnight. Cloud cover will
continue to thicken and lower through sunrise Monday.

Highs today should range from the mid 20's across NW OH to the
lower 30's across northern Ohio. Lows tonight will be tricky
with a brief window of thinner cloud cover possible, especially
across NE OH into NW PA. Currently looks as if lows will range
from the teens across NW PA top the mid 20's.

Monday will be an interesting day to watch as we get a wintry
mix across the region through the day. As the Southern Plains
low moves to the lower Ohio River Valley it will create a
significant amount of isentropic lift over the region. Expect to
see precipitation drift from south to north through the day. As
the precipitation starts at all locations it appears it will be
snow. Warmer air just above the surface will spread over the
region during the afternoon with freezing rain beginning to mix
with the snow across the southern CWA then slowly lifting
northward through 6 pm. There could be a mixture of snow or
sleet accompanying the increasing threat of freezing rain late
afternoon into the evening as the temperature profile of the
lower atmosphere has significant impacts. At this time we will
only go a mention of a dusting to around an inch across the CWA.
The greatest amounts across the southern CWA. The amount of ice
is very uncertain at this time. Light amounts of ice are
possible by sunset Monday. If confidence in the onset of the
freezing rain continues we will need to issue a winter weather
advisory. Highs on Monday will be in the lower to maybe mid
30's.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Upper level ridge of high pressure over the East Coast by Monday
evening will remain nearly stationary through this period. A
shortwave trough will ride over the top of the ridge forcing a
surface low pressure out of the southern Plains states northeast to
the Ohio Valley by Monday evening. The shortwave trough and
associated surface low will move quickly east Tuesday and off
the East Coast. Upper level ridge will amplify once again
Tuesday night over the forecast area as yet another more
vigorous upper level trough shifts east toward the area
Wednesday night. This will result in a deep digging surface
trough extending from just west of James Bay south to Texas.

The main weather maker will be the surface low pressure system that
moves through the Ohio Valley. Current forecast is shaping up
to become a meteorological mess with the potential for mixed
precipitation of snow/sleet/freezing rain. Precipitation will
have already arrived by Monday night across the area and we
should see a transition from snow across the north to mixed
precipitation with time from south to north. All rain will be
expected late Monday night across the south and then much of the
area by sunrise Tuesday morning. The northern tier counties
will linger in the mixed precipitation. As the low pressure
system moves east of the are by Tuesday, an upper and mid level
trough with associated moisture will linger back west over the
forecast area. Will increase precipitation chances for Tuesday
with these features. Mixed precipitation rain/snow will
transition to all snow Tuesday as cold air advection develops in
the wake of the low pressure system. Upper level and surface
ridge Wednesday will result in a brief period of fair weather
but the upper level trough and associated moisture will bring a
minimal chance for precipitation Wednesday night. But will stick
with slight chance for now. Some slight warming will take place
as the low arrives across the area Monday into Tuesday but as
mentioned, colder air slips into the region by Wednesday.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Large amplitude upper level ridge will gradually build east through
this period. Upper level low will dive into the north Atlantic Ocean
while another trough pushes east into the western United States.
Both features will aid in amplifying the upper level ridge as it
moves east. Large area of surface high pressure will build east
across the Great Lakes and Ontario Canada and extend a ridge south
to the Gulf Coast states Thursday through Saturday morning.
Meanwhile, yet another surface low pressure system will approach the
area Saturday and extend a warm front east. There is the possibility
that some rain and snow showers will slide east into the area by
late in the day Saturday and will mention a chance POP for that
period. Otherwise, fair weather will be the rule Thursday through
Friday night across the area. Expecting a gradual warming trend to
the upper 30s for highs by Saturday as overall pattern shifts back
toward the trend we have seen over much of the winter so far.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
Mainly VFR ceilings being observed at the terminals at the onset
of the period, with a band of snow bringing brief IFR conditions
to KYNG and MVFR to KERI during the first few hours of the
period. Conditions are generally expected to deteriorate to MVFR
this evening through the overnight. Some light -SN may affect
KFDY and KMFD before 03Z, but confidence too low for TAF mention
at this point. Some IFR ceiling are possible at KMFD, and to a
lesser extent KFDY and KCAK overnight. Low pressure will
approach the area from the southwest towards the end of the
period, with a mix of SN transitioning to a period of FZRA, but
looks to be just beyond this forecast period at this point.
Southeast winds will become light and variable overnight, with
easterly winds increase towards the end of the period.

Outlook...Non-VFR possible Monday afternoon through Tuesday.
This may be accompanied by periods of snow in NW Ohio with mixed
precipitation elsewhere Monday afternoon and night.

&&

.MARINE...
Lake will be quiet until about Monday night as winds begin to pick
up with the advancing low pressure system across the Ohio Valley.
Will likely need a small craft advisory Monday night ending some
time Tuesday morning as the low pressure system moves east of the
area. Next threat for small craft advisory will take place Wednesday
night into Thursday as high pressure builds east toward the Great
Lakes and tightens up gradient across the area against low pressure
expected to move up the East Coast.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...MM
NEAR TERM...Greenawalt/MM
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...Greenawalt
MARINE...Lombardy
Hazardous weather outlook, Jan 24, 4:21 AM EST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
421 AM EST Sun Jan 24 2021

LEZ061-142>149-162>169-250930-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
421 AM EST Sun Jan 24 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>014-017>023-030>033-038-089-PAZ001>003-250930-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Ashland-Wayne-Stark-Mahoning-Holmes-Ashtabula Lakeshore-
Northern Erie-Southern Erie-Crawford-
421 AM EST Sun Jan 24 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A storm system approaching from the Southern Plains will begin to
impact the region Monday into Tuesday with a wintry mix anticipated.
There may be periods of freezing rain that could cause a light glaze.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ027>029-036-037-047-250930-
Wyandot-Crawford-Richland-Marion-Morrow-Knox-
421 AM EST Sun Jan 24 2021

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Today and tonight.

There are indications that some freezing drizzle could develop this
evening across portions of the Mid-Ohio region. If the freezing
drizzle does develop it would occur between 4 pm and 9 pm.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A storm system approaching from the Southern Plains will begin to
impact the region Monday into Tuesday with a wintry mix anticipated.
There may be periods of freezing rain that could cause a light glaze.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 24, 12:50 PM EST, 2 hours before
Special Weather Statement
National Weather Service Cleveland OH
1250 PM EST Sun Jan 24 2021

OHZ012>014-022-023-033-089-241845-
Geauga OH-Portage OH-Lake OH-Mahoning OH-Trumbull OH-
Ashtabula Lakeshore OH-Ashtabula Inland OH-
1250 PM EST Sun Jan 24 2021

...A line of moderate snow will affect northeastern Portage...
Trumbull...northeastern Mahoning...Geauga...Lake and Ashtabula
Counties Until 145 PM EST....

At 1249 PM EST, radar indicated a band of moderate snow along a line
extending from Maplewood Park to Willowick, moving east at 30 mph.

HAZARDS INCLUDE...
Visibility dropping to less than three quarters of a mile...
Up to 1 inch of quick snow accumulation...

Locations impacted include...
Youngstown, Warren, Painesville, Ashtabula, Willowick, Conneaut,
Chardon, Fairport Harbor, Euclid, Mentor, Boardman, Willoughby,
Niles, Eastlake, Campbell, Hubbard, Cortland, Geneva, Lordstown and
Madison.

Use extra caution if you must travel. Rapid changes in visibility and
potentially slick roads may lead to accidents.

LAT...LON 4098 8052 4097 8057 4136 8117 4151 8140
      4157 8140 4157 8149 4164 8149 4167 8145
      4171 8138 4195 8053
TIME...MOT...LOC 1749Z 275DEG 26KT 4114 8055 4162 8149

Maines
Special weather statement, Jan 24, 2:50 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
250 PM EST Sun Jan 24 2021

OHZ012-014-089-PAZ001>003-242115-
Lake OH-Ashtabula Lakeshore OH-Ashtabula Inland OH-Northern Erie PA-
Southern Erie PA-Crawford PA-
250 PM EST Sun Jan 24 2021

...A line of snow showers will affect northeastern Lake...
Ashtabula...Erie and Crawford Counties Until 415 PM EST....

At 249 PM EST, radar indicated snow showers along a line extending
from 11 miles northwest of Geneva-On-The-Lake to 7 miles northwest of
Grove City, moving east at 30 mph.

HAZARDS INCLUDE...
Visibility dropping to one mile or less...
Up to 1 inch of quick snow accumulation...

Locations impacted include...
Erie, Ashtabula, Meadville, Conneaut, Geneva-On-The-Lake, Corry,
Edinboro, Geneva, Titusville, Union City, Madison, Girard, North
Kingsville, Cambridge Springs, Perry, Waterford, Albion, Andover,
Linesville and Wattsburg.

Use extra caution if you must travel. Rapid changes in visibility and
potentially slick roads may lead to accidents.

LAT...LON 4162 7961 4162 7982 4149 8000 4150 8063
      4166 8101 4172 8101 4170 8111 4176 8124
      4183 8110 4196 8055 4206 8027 4206 8016
      4222 7977 4201 7976 4199 7961
TIME...MOT...LOC 1949Z 266DEG 26KT 4193 8114 4124 8017

Kahn

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 12:50 PM ESTSpecial Weather StatementCLEGeauga, Trumbull55 min

Nearby

Special Weather Statements in Ohio, 2021Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.